Minnesota, 2010Blizzard and Winter Storm in Minnesota, January 6 to 8, 2010
January 6 to 8, 2010 · NWS FSD · 19 events in 8 counties and zones
New snowfall varying from 4 to 10 inches, previous snow cover, and northwest winds gusting to around 40 mph combined to produce widespread blowing and drifting snow over all of southwest Minnesota. Blizzard conditions were observed, ranging from spotty to widespread visibilities a quarter mile or less.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
New snowfall varying from 4 to 10 inches, previous snow cover, and northwest winds gusting to around 40 mph combined to produce widespread blowing and drifting snow over all of southwest Minnesota. Blizzard conditions were observed, ranging from spotty to widespread visibilities a quarter mile or less. Travel was brought to a standstill during the worst conditions. Even where visibilities were higher, travel was extremely difficult and dangerous because of the snowfall, drifting snow, and dangerous wind chills that accompanied the storm. The storm forced the closing of schools and businesses, and postponement of athletic events and other activities. The snow and blowing snow took place on January 6th and 7th, while dangerous wind chills continued well into January 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 6, 3:25 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Jan 6, 3:25 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CST WED JAN 6 2010
.DISCUSSION...
MOST FEATURES OF INCOMNG WINTER STORM/WX SYSTEM ARE BEHAVING PRETTY
MUCH AS MODELS HAVE BEEN DEPICTING AND ARE IN LINE WITH ERYR FCST.
INIT BAND OF LGT SNOW HAD BEEN SPREADG EWD FASTER THAN ERYR FCST
WHILE SIGNS FROM RADAR AND STLT CONT TO SHOW THAT MAIN MRNG BAND
WILL CONT TO DVLP TO THE W...SO THE INIT SPREAD EWD OF LGT SNOW DOES
NOT SEEM TO POINT TO A PREMATURE CUTOFF OF THE SNOW TDA...BUT RATHER
TO A LTL BETTER AREAL COVERAGE OF THE SNOW. ACCUM FROM THIS
SYS...WHICH SHUD TAPER OFF STEADILY LATE TDA AND TNGT...STILL LOOK
MOSTLY IN THE 3-6 INCH RANGE WITH THE BEST ACCUM TO THE E. SOME
QUESTION ON WHETHER THE MAX ACCUM WILL BE IN SWRN MN OR IN NWRN IA.
WITH SYS MOVG SEWD WILL KEEP THE NWRN IA MAX AND THE WINTER STORM
WARNG THERE AND INTO SRN PARTS OF SWRN MN.
THIS BRINGS US TO THE WINDS PICKING UP FROM THE N/NW LATER TDA AND
ERY TNGT. GUIDNCE CONTS TO SHOW BL WINDS ON THE MARGINAL SIDE FOR
PTENTIAL BLIZZARD FOR LATE THIS AFTN INTO THU. WHILE A DECENT
BLIZZARD CERTAINLY PSBL WITHOUT MUCH FALLING SNOW...AND ESPLY WITH
HVY EXISTING BLOWABLE SNOW CVR AS WE HAVE...IT IS QSTNBL IF CONDS
WILL BCM WDSPRD GIVEN THE STGST WINDS WILL BE AFTER MOST OF THE SNOW
HAS FALLEN. GUSTS AOA 35 MPH EXPECTED OVER FCST AREA BUT THEY MAY
NOT BE THAT FQT MUCH OF AREA. AS WIND CUD TURN OUT A LTL STGR THAN
EXPECTED...WILL KEEP THE BLIZZARD WATCH FOR LATE THIS AFTN AND TNGT
FAR W AND FOR TNGT INTO THU FRTHR E...WNDS 5-10 MPH STGR THAN
CURNTLY FCST CUD STILL WREAK HAVOC. ADVY FOR TDAS SNOW WILL CONT TO
PRECEDE WATCH OUTSIDE OF ABV MENTND WINTER STORM WARNING AREA.
AS BLOWING SNOW AND POTENTL BLIZZARD CONDS WILL LAG BHND MOST OF THE
FALLING SNOW...DVLPG DANGEROUS WIND CHILLS WILL LAG FRTHR. THESE
WILL NO DOUBT NECESSITATE A WIND CHILL ADVY OR WARNING AFTER SNOW
AND BLOWING SNOW TAPER OFF AND END. STILL A LTL ERY THO TO PUT OUT
AS HILITES COMPLICATED ENUF AS IS. VERY COLD AIR RESURGING INTO FCST
AREA AHD OF ARCTIC HI WILL NOT NEED CLR SKIES AND LGT WINDS TO GET
SFC TEMPS WELL DOWN INTO THE DOUBLE DIGITS BLO ZERO...SO WIND CHILLS
ARE OBVIOUSLY GOING TO BE BITING INTO THE WARNING ZONE INTO FRI.
LTL OR NO CHANGE NEENED IN THE SAT THRU WED FCST PD WITH THE COLD
TURNING INTO A WARMING TREND WHICH WILL BE LIMITED FROM REACHING THE
RUNAWAY STAGE ONLY BY THE WDSPRD VERY HVY SNOW CVR. SLGT CHC LGT
SNOW SUN NGT AND MON WILL BE LEFT ALONE AS MODELS CONT TO SHOW A
WEAK WV COMING THRU...NEW ECMWF DVLPS IT STGR BUT ALSO A LTL FRTHR
E.
&&
.AVIATION...
MVFR CIGS W OF I29 WL SPREAD ACROSS AREAS E OF I29 THRU 15Z. SNOW W
OF I29 WL ALSO SPREAD EAST DURING THE MORN. OCNL IFR CIGS AND VSBYS
IN SNOW THRU 21Z. STRONG NW WNDS WL DEVELOP W OF THE JAMES RIVER
VALLEY BY 21Z AND SPREAD E INTO SW MN AND NW IA AFTER 00Z. THESE
STRONG WNDS CUD REDUCE VSBYS BLO 1/2SM IN BLOWING SNOW ACRS THE
REGION...ESPEC AFTER 00Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR IAZ001>003-
012>014-020>022-031-032.
BLIZZARD WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON FOR
IAZ001>003-012>014-020>022-031-032.
MN...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR MNZ080-081-
089-090-098.
BLIZZARD WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON FOR
MNZ071-072-080-081-089-090-097-098.
WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR MNZ071-
072-097.
NE...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR NEZ013-014.
BLIZZARD WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON FOR
NEZ013-014.
SD...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR SDZ039-
040-054>056-061-062-066-067-069-070.
WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR SDZ071.
BLIZZARD WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON FOR
SDZ071.
BLIZZARD WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR
SDZ039-040-054>056-061-062-066-067-069-070.
WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
SDZ038-050-052-053-057>060-063>065-068.
BLIZZARD WATCH FROM 3 PM CST THIS AFTERNOON THROUGH LATE
TONIGHT FOR SDZ038-050-052-053-057>060-063>065-068.
&&
WILLIAMSHazardous weather outlook, Jan 6, 4:35 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0435 AM CST WED JAN 06 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0435 AM CST WED JAN 06 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
SNOW IS EXPECTED TO CONTINUE TODAY...TAPERING OFF SLOWLY FROM THE
WEST LATE TODAY AND TONIGHT. NEW SNOW ACCUMULATIONS SHOULD RANGE
FROM NEAR 2 INCHES IN GREGORY COUNTY...TO AROUND 6 INCHES IN
PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THERE IS A
DANGER OF BLIZZARD CONDITIONS DEVELOPING AS WINDS PICK UP TODAY
INTO THIS EVENING. REGARDLESS OF WHETHER OR NOT BLIZZARD
CONDITIONS DEVELOP...WIND CHILLS WILL DROP TO DANGEROUS LEVELS
TONIGHT...AS ANOTHER SURGE OF ARCTIC AIR ARRIVES ON THE STRONG
WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WHILE FALLING SNOW IS EXPECTED TO END BY THURSDAY
MORNING...STRONG WINDS WILL CONTINUE TO PRODUCE BLOWING SNOW AND
DANGEROUS WIND CHILLS OVER THE AREA...WITH BLIZZARD CONDITIONS
POSSIBLE INTO PART OF THE DAY...ESPECIALLY NEAR AND EAST OF
INTERSTATE 29. THE BLOWING SNOW SHOULD ABATE THURSDAY NIGHT...BUT
THE DANGEROUS WIND CHILLS ARE LIKELY TO CONTINUE OR GET WORSE
INTO FRIDAY...AS TEMPERATURES DROP TO WELL BELOW ZERO AND WINDS
ONLY SLOWLY DECREASE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
Event by event
8 extreme cold/wind chill, 7 winter storm, 4 blizzard. Local standard time, as filed.
Winter Storm, Cottonwood
- When
- January 6, 6:00 AM CST to January 7, 9:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Snowfall of 4 to 8 inches, previously existing snow cover, and northwest winds gusting to around 40 mph produced widespread blowing snow. Near blizzard conditions were produced in some areas, with visibilities locally a quarter mile or less. New snowfall included 8 inches at Windom. Schools and businesses were closed, and travel became nearly impossible in much of the area. The wind combined with cold temperatures to produce wind chills colder than 35 below zero during the latter part of the storm. This extreme cold continued into the next day, Friday, January 8th.
Winter Storm, Rock
- When
- January 6, 6:00 AM CST to January 7, 9:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snowfall of 4 to 7 inches, previously existing snow cover, and northwest winds gusting to around 40 mph produced widespread blowing snow. Near blizzard conditions were produced in some areas, with visibilities locally a quarter mile or less. New snowfall included 5 inches at Hardwick. Schools and businesses were closed, and travel became nearly impossible in much of the area. The wind combined with cold temperatures to produce wind chills colder than 35 below zero during the latter part of the storm. This extreme cold continued into the next day, Friday, January 8th.
Winter Storm, Nobles
- When
- January 6, 6:00 AM CST to January 7, 9:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Snowfall of 4 to 7 inches, previously existing snow cover, and northwest winds gusting to around 40 mph produced widespread blowing snow. Near blizzard conditions were produced in some areas, with visibilities locally a quarter mile or less. New snowfall included 6 inches at Worthington. Schools and businesses were closed, and travel became nearly impossible in much of the area. The wind combined with cold temperatures to produce wind chills colder than 35 below zero during the latter part of the storm. This extreme cold continued into the next day, Friday, January 8th.
Winter Storm, Jackson
- When
- January 6, 6:00 AM CST to January 7, 9:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Snowfall of 4 to 7 inches, previously existing snow cover, and northwest winds gusting to around 40 mph produced widespread blowing snow. Near blizzard conditions were produced in some areas, with visibilities locally a quarter mile or less. New snowfall included 5 inches near Lakefield. Schools and businesses were closed, and travel became nearly impossible in much of the area. The wind combined with cold temperatures to produce wind chills colder than 35 below zero during the latter part of the storm. This extreme cold continued into the next day, Friday, January 8th.
Blizzard, Murray
- When
- January 6, 6:00 AM CST to January 7, 9:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Snowfall of 4 to 8 inches, previously existing snow cover, and northwest winds gusting to over 40 mph produced widespread blizzard conditions, with visibilities less than a quarter mile. New snowfall included 7.5 inches at Currie. Schools and businesses were closed, and travel became impossible in much of the area. The wind combined with cold temperatures to produce wind chills colder than 35 below zero during the latter part of the storm. This extreme cold continued into the next day, Friday, January 8th.
Blizzard, Cottonwood
- When
- January 6, 6:00 AM CST to January 7, 9:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Snowfall of 4 to 8 inches, previously existing snow cover, and northwest winds gusting to over 40 mph produced widespread blizzard conditions, with visibilities less than a quarter mile. New snowfall included 8 inches at Windom. Schools and businesses were closed, and travel became impossible in much of the area. The wind combined with cold temperatures to produce wind chills colder than 35 below zero during the latter part of the storm. This extreme cold continued into the next day, Friday, January 8th.
Blizzard, Nobles
- When
- January 6, 6:00 AM CST to January 7, 9:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Snowfall of 4 to 7 inches, previously existing snow cover, and northwest winds gusting to over 40 mph produced widespread blizzard conditions, with visibilities less than a quarter mile. New snowfall included 6 inches at Worthington. Schools and businesses were closed, and travel became impossible in much of the area. The wind combined with cold temperatures to produce wind chills colder than 35 below zero during the latter part of the storm. This extreme cold continued into the next day, Friday, January 8th.
Blizzard, Jackson
- When
- January 6, 6:00 AM CST to January 7, 9:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Snowfall of 4 to 7 inches, previously existing snow cover, and northwest winds gusting to over 40 mph produced widespread blizzard conditions, with visibilities less than a quarter mile. New snowfall included 5 inches near Lakefield. Schools and businesses were closed, and travel became impossible in much of the area. The wind combined with cold temperatures to produce wind chills colder than 35 below zero during the latter part of the storm. This extreme cold continued into the next day, Friday, January 8th.
Winter Storm, Lincoln
- When
- January 6, 10:00 AM CST to January 7, 9:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Snowfall of 6 to 10 inches, previously existing snow cover, and northwest winds gusting to around 40 mph produced widespread blowing snow. Near blizzard conditions were produced in some areas, with visibilities locally a quarter mile or less. New snowfall included 10 inches at Ivanhoe. Schools and businesses were closed, and travel became nearly impossible in much of the area. The wind combined with cold temperatures to produce wind chills colder than 35 below zero during the latter part of the storm. This extreme cold continued into the next day, Friday, January 8th.
Winter Storm, Lyon
- When
- January 6, 10:00 AM CST to January 7, 9:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Snowfall of 4 to 8 inches, previously existing snow cover, and northwest winds gusting to around 40 mph produced widespread blowing snow. Near blizzard conditions were produced in some areas, with visibilities locally a quarter mile or less. New snowfall included 6 inches at Marshall. Schools and businesses were closed, and travel became nearly impossible in much of the area. The wind combined with cold temperatures to produce wind chills colder than 35 below zero during the latter part of the storm. This extreme cold continued into the next day, Friday, January 8th.
Winter Storm, Pipestone
- When
- January 6, 10:00 AM CST to January 7, 9:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snowfall of 4 to 8 inches, previously existing snow cover, and northwest winds gusting to around 40 mph produced widespread blowing snow. Near blizzard conditions were produced in some areas, with visibilities locally a quarter mile or less. New snowfall included 6 inches in the town of Pipestone. Schools and businesses were closed, and travel became nearly impossible in much of the area. The wind combined with cold temperatures to produce wind chills colder than 35 below zero during the latter part of the storm. This extreme cold continued into the next day, Friday, January 8th.
Extreme Cold/Wind Chill, Lincoln
- When
- January 7, 9:00 PM CST to January 8, 12:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Persistent north to northwest winds combined with very cold air to produce wind chill values the frequently dropped to 35 below zero or a little colder. These extremely dangerous wind chills added to the hazards produced by the preceding winter storm. As winds slowly subsided during the night of January 7th, temperatures continued to drop to well below zero, keeping the wind chills at the very dangerous level through the morning of January 8th.
Extreme Cold/Wind Chill, Lyon
- When
- January 7, 9:00 PM CST to January 8, 12:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Persistent north to northwest winds combined with very cold air to produce wind chill values the frequently dropped to 35 below zero or a little colder. These extremely dangerous wind chills added to the hazards produced by the preceding winter storm. As winds slowly subsided during the night of January 7th, temperatures continued to drop to well below zero, keeping the wind chills at the very dangerous level through the morning of January 8th.
Extreme Cold/Wind Chill, Pipestone
- When
- January 7, 9:00 PM CST to January 8, 12:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Persistent north to northwest winds combined with very cold air to produce wind chill values the frequently dropped to 35 below zero or a little colder. These extremely dangerous wind chills added to the hazards produced by the preceding winter storm. As winds slowly subsided during the night of January 7th, temperatures continued to drop to well below zero, keeping the wind chills at the very dangerous level through the morning of January 8th.
Extreme Cold/Wind Chill, Murray
- When
- January 7, 9:00 PM CST to January 8, 12:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Persistent north to northwest winds combined with very cold air to produce wind chill values the frequently dropped to 35 below zero or a little colder. These extremely dangerous wind chills added to the hazards produced by the preceding winter storm. As winds slowly subsided during the night of January 7th, temperatures continued to drop to well below zero, keeping the wind chills at the very dangerous level through the morning of January 8th.
Extreme Cold/Wind Chill, Cottonwood
- When
- January 7, 9:00 PM CST to January 8, 12:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Persistent north to northwest winds combined with very cold air to produce wind chill values the frequently dropped to 35 below zero or a little colder. These extremely dangerous wind chills added to the hazards produced by the preceding winter storm. As winds slowly subsided during the night of January 7th, temperatures continued to drop to well below zero, keeping the wind chills at the very dangerous level through the morning of January 8th.
Extreme Cold/Wind Chill, Rock
- When
- January 7, 9:00 PM CST to January 8, 12:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Persistent north to northwest winds combined with very cold air to produce wind chill values the frequently dropped to 35 below zero or a little colder. These extremely dangerous wind chills added to the hazards produced by the preceding winter storm. As winds slowly subsided during the night of January 7th, temperatures continued to drop to well below zero, keeping the wind chills at the very dangerous level through the morning of January 8th.
Extreme Cold/Wind Chill, Nobles
- When
- January 7, 9:00 PM CST to January 8, 12:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Persistent north to northwest winds combined with very cold air to produce wind chill values the frequently dropped to 35 below zero or a little colder. These extremely dangerous wind chills added to the hazards produced by the preceding winter storm. As winds slowly subsided during the night of January 7th, temperatures continued to drop to well below zero, keeping the wind chills at the very dangerous level through the morning of January 8th.
Extreme Cold/Wind Chill, Jackson
- When
- January 7, 9:00 PM CST to January 8, 12:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Persistent north to northwest winds combined with very cold air to produce wind chill values the frequently dropped to 35 below zero or a little colder. These extremely dangerous wind chills added to the hazards produced by the preceding winter storm. As winds slowly subsided during the night of January 7th, temperatures continued to drop to well below zero, keeping the wind chills at the very dangerous level through the morning of January 8th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Nebraska, January 6 to 8, 20102 deaths · 90 events
- Winter Weather in Missouri, January 6 to 7, 20101 death · 3 injured · 11 events
- Avalanche in Wyoming, January 6, 20101 death · 1 event
- Avalanche in Colorado, January 6, 20101 death · 1 event
- Winter Storm in Iowa, January 6 to 7, 2010$975,000 · 39 events
- Blizzard and Winter Storm in South Dakota, January 6 to 8, 201048 events
- Winter Storm and Winter Weather in Illinois, January 6 to 7, 20102 injured · 23 events
- Winter Weather in Illinois, January 6 to 7, 20103 injured · 14 events
- Extreme Cold in North Dakota, January 6 to 8, 201036 events
- Strong Wind in Texas, January 6, 2010$50,000 · 1 event
- Extreme Cold in South Dakota, January 6 to 8, 201026 events
- Winter Storm and Extreme Cold in Iowa, January 6 to 8, 201024 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211898, 211900, 211901, 211902, 213205, 213209, 213210, 213212, 211894, 211895, 211896, 211903, 211904, 211905, 211906, 211907, 211908, 211909, 211910.